Alert archive / Indiana / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 227, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Sep 20, 2008, 5:00 PM EDT for Putnam County, Indiana. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 20, 2008, 5:00 PM EDT (21:00 UTC)
- Expired
- Sep 20, 2008, 5:45 PM EDT
- In force
- 45 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
County Putnam County, IN
The radar
The Indianapolis radar (KIND), 53 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 20, 5:07 PM EDT | TSTM WND GST 67 | 2 N Carpentersville, IN | A COUPLE OF TREES BLOWN OVER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 0 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIND 202100
SVRIND
INC133-202145-
/O.NEW.KIND.SV.W.0227.080920T2100Z-080920T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
500 PM EDT SAT SEP 20 2008
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN PUTNAM COUNTY IN WEST CENTRAL INDIANA...
* UNTIL 545 PM EDT
* AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR CARPENTERSVILLE...OR 19 MILES SOUTH OF
CRAWFORDSVILLE...AND MOVING NORTHWEST AT 7 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CARPENTERSVILLE BY 510 PM EDT...
ROACHDALE BY 525 PM EDT...
RUSSELLVILLE BY 545 PM EDT...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.
LAT...LON 3988 8691 3988 8670 3966 8670 3976 8702
3988 8702
TIME...MOT...LOC 2100Z 132DEG 6KT 3979 8678
$$
NIELD3 follow-up statements
000
WWUS53 KIND 202112 RRA
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
512 PM EDT SAT SEP 20 2008
INC133-202145-
/O.CON.KIND.SV.W.0227.000000T0000Z-080920T2145Z/
PUTNAM-
512 PM EDT SAT SEP 20 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR NORTHERN PUTNAM COUNTY...
AT 509 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE
WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR
CARPENTERSVILLE...OR 18 MILES SOUTH OF CRAWFORDSVILLE...MOVING
NORTHWEST AT 7 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
ROACHDALE BY 525 PM EDT...
RUSSELLVILLE BY 545 PM EDT...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.
DAMAGING WINDS UP TO 67 MPH WERE REPORTED NORTH OF CARPENTERSVILLE
WITH THIS STORM. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND
STAY AWAY FROM WINDOWS
LAT...LON 3988 8691 3988 8670 3966 8670 3976 8702
3988 8702
TIME...MOT...LOC 2112Z 129DEG 6KT 3980 8682
$$
NIELD000
WWUS53 KIND 202136
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
536 PM EDT SAT SEP 20 2008
INC133-202145-
/O.CON.KIND.SV.W.0227.000000T0000Z-080920T2145Z/
PUTNAM-
535 PM EDT SAT SEP 20 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR NORTHERN PUTNAM COUNTY...
AT 532 PM EDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR
BAINBRIDGE...OR 18 MILES SOUTH OF CRAWFORDSVILLE...MOVING NORTHWEST
AT 7 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
RUSSELLVILLE BY 545 PM EDT...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.
DAMAGING WINDS UP TO 67 MPH WERE REPORTED NEAR CARPENTERSVILLE WITH
THIS STORM. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY
AWAY FROM WINDOWS
LAT...LON 3988 8691 3988 8670 3966 8670 3976 8702
3988 8702
TIME...MOT...LOC 2135Z 129DEG 6KT 3978 8690
$$
NIELD000
WWUS53 KIND 202143
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
543 PM EDT SAT SEP 20 2008
INC133-202152-
/O.EXP.KIND.SV.W.0227.000000T0000Z-080920T2145Z/
PUTNAM-
542 PM EDT SAT SEP 20 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PUTNAM COUNTY WILL
EXPIRE AT 545 PM EDT...
SMALL HAIL AND GUSTY WINDS WILL REMAIN POSSIBLE FROM ADDITIONAL
THUNDERSTORMS IN THE WARNED COUNTY.
LAT...LON 3988 8691 3988 8670 3966 8670 3976 8702
3988 8702
TIME...MOT...LOC 2142Z 129DEG 6KT 3979 8691
$$
NIELDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 3:20 PM EDT, 1 hour 40 minutes earlier.
Area forecast discussion, Sep 20, 3:20 PM EDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 320 PM EDT SAT SEP 20 2008 .FCST DISCUSSION... FCST FOCUS ON LOW POPS AND TEMPS IN THE SHORT TERM. UPPER LOW NOW DRIFTING N ALONG THE MS RIVER WILL CONTINUE TO PROVIDE WEAK LIFT ALOFT/SUPPORT FOR SCT -SHRA/TSRA THIS EVENING INTO SUN. GUIDANCE IS AGAIN IN DECENT AGREEMENT WITH MOS TEMPS IN THE SHORT TERM. WILL LEAN TOWARD A BLEND FOR MAX TEMPS AND LEAN TOWARD THE METMOS FOR LOWS. TONIGHT...WEAK SFC LOW CENTERED NEAR IND WILL ACT TO PRODUCE WEAK SFC CONVERGENCE. DAYTIME HEATING AND CAPES IN THE 500-750J/KG RANGE WILL PRODUCE SCT STORMS THIS EVENING. ISOLATED/SCT STORMS COULD PERSIST INTO THE NIGHT CLOSER TO THE UPPER SYSTEM NEAR THE IL BORDER SO WILL KEEP LOW CHCS THERE. SUN...UPPER SYSTEM WILL DRIFT ACROSS THE AREA WITH ANOTHER ROUND OF ISOLATED SHOWERS OR STORMS POSSIBLE. DAYTIME HIGHS AGAIN SHOULD APPROACH OR JUST EXCEED THE 80 DEGREE MARK WITH SOME INCREASE IN CLD COVERAGE POSSIBLE. MON AND BEYOND...WE FAVOR A DRY FCST CLOSER TO THE ECMWF. GFS ENSEMBLE IS TRENDING TOWARD THE ECMWF WHICH FCSTS HIGHER HTS/RIDGING TO PERSIST FOR A LONGER PERIOD OF TIME AHEAD OF THE NEXT LONGWAVE TROUGH WHICH WILL ALSO BE WEAKENING WITH TIME. LOOK FOR DRY AND WARMER THAN AVG CONDS NEXT WEEK. && .AVIATION... DISCUSSION FOR 18Z TAFS. UPPER LEVEL LOW OVER SOUTHEAST MISSOURI WILL CONTINUE TO MOVE ONLY VERY SLOWLY THROUGH THE TAF PERIOD. CURRENT SATELLITE AND RADAR TRENDS SHOW THAT CLOUDS ARE INCREASING BUT PRECIPITATION NOT REALLY INCREASING OVER CENTRAL INDIANA. THIS IS LIKELY DUE TO QUITE A BIT OF DRY AIR THAT IS PRESENT IN THE LOW LEVELS. WILL MENTION FEW-SCT CU THIS AFTERNOON AT 4-7KFT BUT NOT INCLUDE CB SINCE THIS IS NOT SUPPORTED SO FAR BY WHAT IS GOING ON. CLOUDS WILL DISSIPATE AFTER 00Z WITH THE LOSS OF SUN. BUT THE MID LEVEL DECK SHOULD REMAIN IN THE SCT-BKN STATUS WITH THE UPPER LOW STILL NEARBY. THIS CLOUD DECK IS LIKELY TO INHIBIT FOG FORMATION DESPITE THE LIGHT WINDS AND INCREASED LOW LEVEL MOISTURE TONIGHT. THE BEST SHOT AT IFR WILL BE LAF WHERE IT IS MOST LIKELY THAT SKIES WILL CLEAR. AT HUF AND BMG WILL GO WITH MVFR VSBY AFTER 06Z TIME TONIGHT WITH DISSIPATION OF FOG AT ALL SITES BY 13Z. THEN JUST VFR CONDITIONS FOR THE LAST SEVERAL HOURS. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && AVIATION...JOHNSON PUBLIC...CO
Hazardous weather outlook, Sep 20, 3:18 PM EDT, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE INDIANAPOLIS IN 318 PM EDT SAT SEP 20 2008 INZ021-028>031-035>049-051>057-060>065-067>072-211930- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 318 PM EDT SAT SEP 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON INTO TONIGHT. NO SEVERE WEATHER IS ANTICIPATED HOWEVER THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND HEAVY RAINS. ANY HAIL THREAT WILL END WITH SUNSET THIS EVENING. BE AWARE FOR DANGEROUS CLOUD TO GROUND LIGHTNING WITH ANY STORMS INTO TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS WILL BE POSSIBLE SUNDAY. NO SEVERE WEATHER IS EXPECTED BUT ANY STORM WILL BE CAPABLE OF PRODUCING CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) CO
In the hours before
Local storm report, Sep 20, 4:46 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
446 PM EDT SAT SEP 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM HAIL 5 E INDIANAPOLIS 39.78N 86.05W
09/20/2008 U0.75 INCH MARION IN TRAINED SPOTTER
HAIL REPORTED AT 38TH STREET AND SHADELAND.
&&
JNIELDLocal storm report, Sep 20, 4:47 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
447 PM EDT SAT SEP 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM HAIL 3 ESE BAINBRIDGE 39.74N 86.76W
09/20/2008 U0.25 INCH PUTNAM IN LAW ENFORCEMENT
HAIL REPORTED IN THE HERITAGE LAKE AREA.
&&
JNIELDThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 4:49 PM EDT | Severe Thunderstorm Warning | IND | Hancock, Marion | 26 min |
| Sep 20, 5:20 PM EDT | Severe Thunderstorm Warning | IND | Hamilton, Madison | 25 min |
| Sep 20, 5:32 PM EDT | Severe Thunderstorm Warning | IND | Johnson | 28 min |
| Sep 20, 6:00 PM EDT | Severe Thunderstorm Warning | IND | Brown | 30 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.